Virginia, 2021

Damaging Winds in Virginia, July 10, 2021

July 10, 2021 · NWS RNK · 6 events in 2 counties and zones

Widely scattered thunderstorms developed during the late afternoon and evening of July 10th as a quasi-stationary boundary remains draped across the Virginia and North Carolina state line. A few of the storms proved capable of producing locally damaging winds, supported by modest instability with CAPE values reaching as high as 1,500-2,500 j/kg across the mountains and points east by the late…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$48,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Widely scattered thunderstorms developed during the late afternoon and evening of July 10th as a quasi-stationary boundary remains draped across the Virginia and North Carolina state line. A few of the storms proved capable of producing locally damaging winds, supported by modest instability with CAPE values reaching as high as 1,500-2,500 j/kg across the mountains and points east by the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 10, 1:20 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 10, 1:20 PM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
220 PM EDT Sat Jul 10 2021

.SYNOPSIS...
A warm front will track north tonight ahead of low pressure
moving through the Ohio Valley. This will bring another round of
showers and thunderstorms to the region tomorrow. Tuesday through
Thursday high pressure will cover the Mid Atlantic region and the
Carolinas, however the daily threat of showers and thunderstorms
will continue well into next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 130 PM EDT Saturday...

We will be in a wavy upper level pattern through the near term,
downstream of the more highly amplified trough over the central
Plains and a ridge over the intermountain west. A band of
stronger westerlies was steering PVA towards the region in
advance of the central Plains trough. At the surface, a warm
front was lifting through the TN Valley and then extended south
along the VA/NC border as a quasi-stationary front.

Mostly sunny skies today along with this forcing plus orographic
lift is supporting scattered showers and thunderstorms, mainly over
the western mountains. Instability and forcing remain higher
elsewhere, but we will could see briefly strong cells with heavy
rainfall, lightning, and perhaps some gusty winds through the
evening.

The more widespread convection will diminish with the loss of
heating. The boundary will gradually lift north overnight,
and may still be draped across the northern sections of the area in
the morning. This seems more likely a scenario than it clearing us
to the north completely given that the main forcing arrives around
12Z. Expect additional warm advection-type showers and fog at
times overnight. Overnight lows will be warm and in the lower to
upper 60s northwest to southeast.

During the day Sunday we will be squarely in the warm sector, with
temperatures in the 80s to lower 90s, and dew points in the mid 60s
to lower 70s. This will yield MUCAPEs of 2000-2500 J/kg. Although
shear will be weak, there will be some veering with height for storm
organization. PWATs around 2" will support heavy downpours, and we
do have some dry air available aloft for downbursts. It is worth
noting, however, that the better height falls/lapse rates and wind
speeds will be to our west. At this point, am not expecting
widespread severe weather, but we may get a few strong cells with
heavy rainfall supporting wet downbursts and possibly leading to
flash flooding along and west of the Blue Ridge escarpment.
Convection should once again wane after sunset.

Confidence is high in temperatures and the overall cycle of
events, and lower on exact locations of convection.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 130 PM EDT Saturday...

...Daily chances of showers and storms...

An area of upper level high pressure off the coast of the Carolinas
and an upper low/trough over the mid to upper Mississippi Valley,
will be the key players in the sensible weather across our region.
The position of the high and the low will help maintain a low level
flow of moisture off the Gulf of Mexico that will advect north, then
northeast into our region. While the best moisture will remain just
west of the region, there will be enough across our area so that
through daytime heating, we will see daily chances of afternoon and
early evening showers and storms across the region, especially
western sections.

Confidence in the above weather scenario is moderate to high.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 1245 PM EDT Saturday...

...Daily chances of afternoon showers and storms continue with a
cold front arriving Friday into Saturday...

During this portion of the forecast, a compact area of low pressure
will race eastward from the central Rockies. This feature will help
to eject eastward the upper trough that will have been nearly
stationary across the Mississippi Valley. This upper trough and its
associated cold front will move towards and then across our region.
This is a transition that will take place from Wednesday into
Friday. Then on Saturday, a shortwave trough on the southern end of
the cold front will head northeast across our region. The result
will be increasing chances of daily afternoon showers and storms
Wednesday through Friday, with the best potential for a more robust
coverage across the region on Saturday.

Temperatures through the period will average right around normal for
this time of the year. Low temperatures will inch slightly higher
each day thanks to increasing dew points, but high temperatures will
inch lower thanks to more cloud cover and precipitation potential.

Confidence in the above weather scenario is moderate to high.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 215 PM EDT Saturday...

Scattered to broken VFR stratocumulus will lead to MVFR
ceilings and visibilities in -TSRA through this evening. This
will mainly affect the western mountains.

Mid level clouds will fill in overnight as a warm front lifts
from south to north across the area, and there may be some
sprinkles/isolated -SHRA around. Patchy MVFR to IFR fog is
likely late tonight into Sunday morning.

Average confidence for winds, ceilings and visibilities.

Extended Aviation Discussion...

Showers and thunderstorms will develop faster Sunday compared to
today with the region already in the warm sector. Showers and
thunderstorms will be stronger and may potentially have heavier
rain along and west of the Blue Ridge.

For Monday through Thursday, daily afternoon and evening
showers and thunderstorms will continue. On Monday and Tuesday
coverage will be more confined to the mountains.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/SH
NEAR TERM...SH
SHORT TERM...DS
LONG TERM...DS
AVIATION...SH
Hazardous weather outlook, Jul 10, 1:03 PM EST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
203 PM EDT Sat Jul 10 2021

NCZ001>003-018>020-VAZ007-009>018-WVZ042>044-507-508-111815-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
203 PM EDT Sat Jul 10 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms this afternoon and evening will produce very
heavy rain which may result in localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will again develop on Sunday through Sunday evening
and may produce damaging winds as well as very heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-VAZ019-020-022>024-032>035-043>047-058-059-111815-
Stokes-Rockingham-Caswell-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
203 PM EDT Sat Jul 10 2021

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 10, 1:36 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
236 PM EDT Sat Jul 10 2021

VAZ007-009-010-101915-
Tazewell-Bland-Smyth-
236 PM EDT Sat Jul 10 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL
SMYTH...SOUTHEASTERN TAZEWELL AND WESTERN BLAND COUNTIES...

At 236 PM EDT, a strong thunderstorm was located near Tazewell,
moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bland...
Bluefield...
Tazewell...
Ceres...
Bastian...
Burkes Garden...
and Clear Fork.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3712 8164 3726 8126 3724 8122 3726 8117
      3704 8107 3703 8112 3704 8114 3702 8116
      3702 8118 3704 8120 3705 8122 3702 8129
      3699 8132 3695 8156
TIME...MOT...LOC 1836Z 251DEG 21KT 3707 8152

KK
Special weather statement, Jul 10, 1:52 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
252 PM EDT Sat Jul 10 2021

WVZ042-043-101930-
Mercer-Summers-
252 PM EDT Sat Jul 10 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUMMERS AND CENTRAL
MERCER COUNTIES...

At 252 PM EDT, a strong thunderstorm was located near Wenonah, or
near Matoaka, moving east at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hinton...
Athens...
Matoaka...
Pipestem...
Camp Creek...
Sandstone...
and Camp Creek State Park.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3753 8079 3744 8085 3734 8136 3742 8131
      3742 8128 3746 8131 3751 8121 3758 8119
      3759 8109 3761 8106 3764 8107 3772 8097
      3770 8091 3767 8090 3768 8088 3774 8092
      3777 8089 3782 8094 3784 8088 3784 8087
TIME...MOT...LOC 1852Z 251DEG 21KT 3751 8130

KK
Special weather statement, Jul 10, 2:07 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
307 PM EDT Sat Jul 10 2021

WVZ043-507-508-101945-
Western Greenbrier-Summers-Eastern Greenbrier-
307 PM EDT Sat Jul 10 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GREENBRIER AND
NORTH CENTRAL SUMMERS COUNTIES...

At 307 PM EDT, a strong thunderstorm was located over Babcock State
Park, moving east at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Rainelle...
Rupert...
Quinwood...
Renick...
Falling Spring...
Trout...
and Frankford.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3826 8042 3789 8030 3781 8093 3782 8094
      3787 8081 3787 8075 3795 8081 3799 8077
      3799 8079 3802 8080 3804 8083 3806 8080
      3806 8082 3805 8084 3806 8087 3808 8089
      3810 8088 3808 8071 3827 8043
TIME...MOT...LOC 1907Z 251DEG 21KT 3800 8093

KK
Special weather statement, Jul 10, 2:18 PM EST, 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
318 PM EDT Sat Jul 10 2021

VAZ007-010-011-WVZ042-102000-
Tazewell-Giles-Bland-Mercer-
318 PM EDT Sat Jul 10 2021

...A STRONG THUNDERSTORM WILL AFFECT  SOUTHWESTERN
GILES...NORTHEASTERN TAZEWELL...NORTHERN BLAND AND SOUTHERN MERCER
COUNTIES...

At 318 PM EDT, a strong thunderstorm was located over Bluefield,
moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bluefield...
Princeton...
Rocky Gap...
Bastian...
Burkes Garden...
Oakvale...
and Ceres.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3708 8139 3725 8148 3743 8095 3717 8084
TIME...MOT...LOC 1918Z 251DEG 21KT 3720 8129

KK
Special weather statement, Jul 10, 2:32 PM EST, 44 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
332 PM EDT Sat Jul 10 2021

VAZ011-WVZ042>044-102015-
Giles-Mercer-Summers-Monroe-
332 PM EDT Sat Jul 10 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN
GILES...SUMMERS...NORTHEASTERN MERCER AND WESTERN MONROE COUNTIES...

At 332 PM EDT, a strong thunderstorm was located over Camp Creek,
moving east at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hinton...
Athens...
Peterstown...
Camp Creek...
Pipestem...
Buck...
and Flat Top.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3771 8059 3741 8055 3739 8118 3758 8120
      3760 8114 3759 8109 3761 8106 3763 8107
      3765 8104 3768 8090 3767 8090 3769 8088
      3773 8066
TIME...MOT...LOC 1932Z 264DEG 32KT 3749 8107

KK
Special weather statement, Jul 10, 3:03 PM EST, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
403 PM EDT Sat Jul 10 2021

VAZ011-018-019-WVZ044-507-102100-
Giles-Craig-Alleghany-Eastern Greenbrier-Monroe-
403 PM EDT Sat Jul 10 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...GILES AND
CRAIG COUNTIES IN SOUTHWESTERN VIRGINIA...SOUTH CENTRAL GREENBRIER
AND MONROE COUNTIES IN SOUTHEASTERN WEST VIRGINIA...

At 403 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Lewisburg Airport to near Lindside to
Chapel. Movement was northeast at 55 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Alleghany...
Lewisburg...
Pearisburg...
White Sulphur Springs...
Narrows...
Ronceverte...
and Pembroke.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3770 7993 3764 8003 3760 8001 3738 8019
      3734 8026 3737 8033 3728 8050 3719 8078
      3715 8085 3717 8088 3718 8086 3719 8087
      3718 8090 3725 8097 3740 8076 3792 8038
TIME...MOT...LOC 2003Z 244DEG 46KT 3788 8037 3743 8070 3727 8091

RAB

The radar

The Roanoke radar (KFCX), 76 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bedford

When
July 10, 3:16 PM EST to 3:58 PM EST
Where
Bedford County, 0.97 mi ENE of Bedford City to 3.19 mi SSE of Forest
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
37.336, -79.514

Thunderstorm winds blew down numerous trees and power lines along US-460 between Bedford, VA and Forest, VA.

Thunderstorm Wind, Tazewell

When
July 10, 4:16 PM EST
Where
Tazewell County, 0.93 mi ENE of Jewell Ridge
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.187, -81.785

Several trees were blown down in the community of Jewell Ridge, VA due to thunderstorm winds.

Thunderstorm Wind, Tazewell

When
July 10, 4:34 PM EST
Where
Tazewell County, 0.73 mi SSW of Richlands
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.090, -81.824

Several trees were blown down due to thunderstorm winds in the community of Raven,VA.

Thunderstorm Wind, Bedford

When
July 10, 5:13 PM EST
Where
Bedford County, 3.57 mi WNW of Peaksville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.449, -79.604

Thunderstorm winds blew several trees down along US 43 north and the Blue Ridge Parkway toward the Peaks of Otter.

Thunderstorm Wind, Bedford

When
July 10, 5:23 PM EST
Where
Bedford County, 2.67 mi SE of Peaksville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
37.390, -79.519

Thunderstorm winds blew down one tree along Slippery Rock Road.

Thunderstorm Wind, Bedford

When
July 10, 5:35 PM EST
Where
Bedford County, 3.42 mi S of Bedford City
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Social Media
Coordinates
37.281, -79.535

Thunderstorm winds blew off sections of a roof on a large out-building along McDaniel road. A line of trees were also blown down behind the building.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971862, 971849, 971850, 971860, 971857, 971856.